Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Had orofacial pain condition in upper rear molar areaa. Taking Tramadol. Does it cause long term liver damage?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Over the last 5 or so years I have had an orofacial pain condition that consists of constant pain (but variable in nature) and is located in the upper rear molar areas…bilaterally. It is believed I have trigeminal neuropathic pain possibly due to dental procedures. It is not trigeminal neuralgia or even atypical trigeminal neuralgia. Over the last 5 years I have taken at least 10 different medication trials, but have always found that Tramadol seems to be the most effective. If works most of the time, and can bring the pain down by %50 or more. It may work 3 out of 4 times I take it. The XXXXXXX dose I will take is 200 MG in a 24 hour period. Also, I only take this medication as needed, which may be no more than two times per week. I have concerns about liver damage. I asked my doctor and she said at the dosage and rate I am taking it, there is no chance of that. My liver enzymes are normal with ALT usually running at 35 and AST at 28. I do yearly physicals and blood work and I think in the last 5 years I had one minor ALT elevation by a few points but it went back to normal. I am generally in very good health with just triglycerides issues that are chronic. I do not take any other meds.
My concern is long-term liver damage if I take this medicine for many years to come. Wondering what your opinion was?

Posted Sun, 10 Nov 2013 in Liver and Gall Bladder
Answered by Dr. Preeti Parakh 7 hours later
Brief Answer:
Safe. No need to worry.

Detailed Answer:

Welcome to Healthcare Magic!

While tramadol overdose can cause acute liver failure, pharmacological use of tramadol is not usually associated with clinically apparent drug-induced liver disease. So I agree with your doctor that the dose of tramadol that you are taking will not cause any liver damage even in the long term.

However, there are a few considerations that you must be aware of. Often people use tramadol preparations that also contain paracetamol (acetaminophen). Using these can increase the chances of liver damage as paracetamol in high dosages can damage the liver.

Tramadol also increases the risk of seizures. You must keep this in mind and reduce the dose of tramadol if you ever take any other medicine that also does the same, to avoid getting a seizure.

Tramadol has a risk of physical dependence and tolerance, though less than that of other opioid analgesics. So, over time you may find that the analgesic effect has decreased. Or you may see that if you miss your dose or reduce your intake, you have increased pain, anxiety, restlessness, dilated pupils, yawning, sneezing, rhinorrhea, goose flesh, loose motions etc. To avoid this, if possible, ensure that you avoid exceeding your present pattern of use.

The other thing is that mild elevations of liver enzymes are not significant. They should be more than three times the upper limit to be considered significant.

So you need not worry and use the medicine to help improve the quality of your life without any qualms.

Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor